North Dakota, 2004

Hail in North Dakota, September 20, 2004

September 20, 2004 · NWS FGF · 4 events in 3 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 20, 2:50 AM CST, 10 hours 32 minutes earlier.

Area forecast discussion, Sep 20, 2:50 AM CST, 10 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
350 AM CDT MON SEP 20 2004

.DISCUSSION...KMVX/KABR VAD WIND PROFILES SHOW NO DECREASING TREND
FOR 60-70 KNOTS WITHIN 2-3 KFT AGL. BUT KBIS RADAR DOES SHOW WINDS
AT ALL LEVELS BELOW 10 KFT TO HAVE SHIFTED TO WESTERLY TO CONFIRM
THAT THE STRONG SHORTWAVE MOVING INTO MB HAS NUDGED THE BAROCLINIC
BAND AND FRONT EASTWARD ALONG WITH THE MAIN MOISTURE PLUME. THE
UPPER JET IS PARALLEL TO THIS FRONT AND NO SIGNIFICANT FURTHER
EASTWARD MOVEMENT IS EXPECTED UNTIL THE NEXT STRONG SHORTWAVE
APPROACHES. THAT ONE IS CURRENTLY SHOWN ON WATER VAPOR IN SOUTHERN
NV. STRONG SURFACE WINDS CONTINUE TO KEEP THE BOUNDARY LAYER WELL
MIXED AND TAKES A GOOD RAIN TO DROP TEMPERATURES BELOW 70F.

.SHORT TERM...PREFER THE SLOWER MODEL SOLUTIONS IN PUSHING THE FRONT
EASTWARD. ALL MODELS DO SHOW 700 MB FLOW TURNING MORE WESTERLY LATER
TODAY INDICATIVE OF A SHORTWAVE AT THAT LEVEL APPARENTLY ON SOUTHERN
ALBTA/B.C. BORDER ATTM. ETA IS QUICKER TO MOVE THIS FEATURE EASTWARD
AND HAS MORE SUCCESS IN MOVING THE FRONT EAST IN RESPONSE. BUT IT
STILL HAS A LONG ROAD AHEAD. RAISED POPS LATE THIS AFTERNOON/EVENING
NEAR THE FRONT AS THE SHORTWAVE ARRIVES TO PROVIDE LIFT OVER THE
GOOD CONVERGENT FRONT...THEN IT WILL PROVIDE ANOTHER SHOVE TO MOVE
THE FRONT EAST AGAIN.

INSTABILITY FACTORS ARE NOT IMPRESSIVE THOUGH ENOUGH TO KEEP MENTION
OF THUNDER AS PREVIOUSLY STATED. BY FAR THE BEST CONVERGENCE FROM
THE LOW LEVEL JET IS WELL INTO CANADA.

MOST AREAS HAVE DECREASED WINDS TO THE POINT THAT THE WIND ADVISORY
COULD END. BUT IT SEEMS FOOLHARDY TO REMOVE IT WITH 70 KNOTS 2 KFT
ABOVE THE SURFACE AND VERY LITTLE STABILITY IN BOUNDARY LAYER. WILL
KEEP IT UNTIL NOON FOR THE SAME AREAS WE HAD BEFORE EXCEPT TRIM A
FEW COUNTIES EASTWARD.

.LONG TERM...LITTLE CHANGE IN NEW GFS/MEX DATA EXCEPT PRECIPITATION
CHANCES ON THU HAVE DROPPED. LITTLE TIME TO LOOK AT THIS SO WILL NOT
ADDRESS IT ATTM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...WIND ADVISORY UNTIL NOON FOR PEMBINA...EASTERN WALSH...GRAND
     FORKS...TRAILL...STEELE...CASS...RANSOM...SARGENT...RICHLAND.
MN...WIND ADVISORY UNTIL NOON FOR KITTSON...ROSEAU...MARSHALL...
     POLK...PENNINGTON...RED LAKE...NORMAN...MAHNOMEN...CLAY...
     BECKER...OTTERTAIL...WILKIN AND GRANT.

&&

GV
Hazardous weather outlook, Sep 20, 6:15 AM CST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
715 AM CDT MON SEP 20 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201500-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
715 AM CDT MON SEP 20 2004

...WIND ADVISORY FOR EXTREME EASTERN NORTH DAKOTA AND PARTS OF
NORTHWEST AND WEST CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WIND GUSTS REACHING 40 MPH FROM THE SOUTH WILL CONTINUE THIS MORNING
FOR EXTREME EASTERN NORTH DAKOTA AND AS FAR EAST INTO MINNESOTA AS
ROSEAU...FOSSTON...DETROIT LAKES AND ELBOW LAKE. EAST-WEST TRAVELING
HIGH PROFILE VEHICLES WILL BE PARTICULARLY SUSCEPTIBLE TO THESE
CROSSWINDS AS THEY SLOWLY DECREASE TODAY.

THUNDERSTORMS ARE ALSO EXPECTED TODAY AND TONIGHT AS A COLD FRONT
PASSES THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

GV

The radar

The Fargo/Grand Forks radar (KMVX), 94 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Eddy

When
September 20, 1:22 PM CST
Where
Eddy County, 10 mi S of Hamar
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.700, -98.550

Hail, Nelson

When
September 20, 1:40 PM CST
Where
Nelson County, 1 mi S of Tolna
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.817, -98.433

Hail, Nelson

When
September 20, 2:10 PM CST
Where
Nelson County, 3 mi S of Whitman
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.100, -98.117

Hail, Walsh

When
September 20, 2:20 PM CST
Where
Walsh County, 6 mi W of Fordville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.217, -97.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425022, 5425023, 5425024, 5425025.